Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 110, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Dec 17, 2021, 3:42 PM CST. It took effect at Dec 18, 2021, 3:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2021, 3:42 PM CST (21:42 UTC)
- In effect from
- Dec 18, 2021, 3:00 PM CST
- Expired
- Dec 19, 2021, 3:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
455 WHUS73 KLOT 172142 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 342 PM CST Fri Dec 17 2021 LMZ743>745-180545- /O.NEW.KLOT.SC.Y.0110.211218T2100Z-211219T0900Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 342 PM CST Fri Dec 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM SATURDAY TO 3 AM CST SUNDAY... * WHAT...Northwest winds to 25 kts and significant waves to 6 ft, occasionally to 8 feet expected. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 3 PM Saturday to 3 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Petr
6 follow-up statements
698 WHUS73 KLOT 180338 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 938 PM CST Fri Dec 17 2021 LMZ743>745-181145- /O.CON.KLOT.SC.Y.0110.211218T2100Z-211219T0900Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 938 PM CST Fri Dec 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM SATURDAY TO 3 AM CST SUNDAY... * WHAT...Northwest winds to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City IN and Calumet Harbor IL to Gary IN. * WHEN...From 3 PM Saturday to 3 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
838 WHUS73 KLOT 180924 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 324 AM CST Sat Dec 18 2021 LMZ743>745-181730- /O.CON.KLOT.SC.Y.0110.211218T2100Z-211219T0900Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 324 AM CST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM CST SUNDAY... * WHAT...Northwest winds to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City IN and Calumet Harbor IL to Gary IN. * WHEN...From 3 PM Saturday to 3 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
757 WHUS73 KLOT 181540 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 940 AM CST Sat Dec 18 2021 LMZ743>745-182345- /O.CON.KLOT.SC.Y.0110.211218T2100Z-211219T0900Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 940 AM CST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM CST SUNDAY... * WHAT...North winds to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City IN and Calumet Harbor IL to Gary IN. * WHEN...From 3 PM This Afternoon to 3 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
183 WHUS73 KLOT 182107 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 307 PM CST Sat Dec 18 2021 LMZ743>745-190515- /O.CON.KLOT.SC.Y.0110.000000T0000Z-211219T0900Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 307 PM CST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...North winds to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City IN and Calumet Harbor IL to Gary IN. * WHEN...Until 3 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
013 WHUS73 KLOT 190316 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 916 PM CST Sat Dec 18 2021 LMZ743>745-190900- /O.CON.KLOT.SC.Y.0110.000000T0000Z-211219T0900Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 916 PM CST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...North winds to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City IN and Calumet Harbor IL to Gary IN. * WHEN...Until 3 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
229 WHUS73 KLOT 190904 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 304 AM CST Sun Dec 19 2021 LMZ743>745-191715- /O.EXP.KLOT.SC.Y.0110.000000T0000Z-211219T0900Z/ /O.NEW.KLOT.SC.Y.0111.211220T0300Z-211220T1500Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 304 AM CST Sun Dec 19 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST MONDAY... * WHAT...Southwest winds to 25 kt expected. * WHERE...Calumet Harbor IL to Michigan City IN. * WHEN...From 9 PM this evening to 9 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>742-191715- /O.NEW.KLOT.SC.Y.0111.211220T0300Z-211220T1500Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 304 AM CST Sun Dec 19 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST MONDAY... * WHAT...Southwest winds to 25 kt expected. * WHERE...Winthrop Harbor to Calumet Harbor IL. * WHEN...From 9 PM this evening to 9 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 3:12 PM CST, 30 minutes earlier.
Area forecast discussion, Dec 17, 3:12 PM CST, 30 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 312 PM CST Fri Dec 17 2021 .SHORT TERM... Issued at 312 PM CST Fri Dec 17 2021 Through Saturday... The primary forecast concern for tonight into early Saturday morning is the increase threat for a period of light wintry precipitation. Low pressure developing near the Texas Panhandle early this afternoon will consolidate and shift east-northeastward across the Ozarks this evening, then into the Ohio Valley Saturday morning, while its associated mid-level trough shifts into the western Great Lakes. A southerly lower-level wind response in advance of this mid-level trough (and in association with the right entrance region of a 130+ KT upper level jet) is resulting in a decent northward moisture surge and the onset of showers and storms across the Ozarks and Mid-Mississippi Valley at this time. It will be this moisture that will begin to increase our chances for precipitation from south to north through the evening and overnight. The primary concern for much of northern IL and parts of northwestern IN (especially north of I-80/88) is the likelihood of the precipitation onsetting as a period of light accumulating snow (mainly on grassy areas) across parts of the Chicago suburbs late this evening after 10 pm. The prime period for this potential accumulating snow should only last a few hours, through about 2 or 3 am. During this period, a strengthening band of 850-700mb frontogenesis is expected to set up beneath the enhanced diffluence in the right entrance region of the upper jet. Forced ascent associated with these features does look to result in top- down moistening of the column through the evening. We will have a good deal of low level dry air to overcome, so it is likely to take a few hours this evening for precipitation to reach the ground. Once it does, it is expected to be primarily rain south of I-80, (though a mix with rain and sleet is possible near I80 at onset), and a mix of rain snow and some sleet north. Surface temperatures will not drop all that much this evening with flow coming in off the lake. This is likely to keep most areas across northeastern IL above freezing, thus resulting in only light snow accumulations on non-paved surfaces. Total snow amounts should remain under a half inch, though some isolated amounts up to an inch are possible. After the 2 to 3 am timeframe a mid-level dry slot is expected to shift into the area. This adds some increased concern for the loss of ice crystals in the clouds overnight, and thus the potential for a period of drizzle into Saturday morning. For most areas this should not cause any issues since temperatures will be above freezing. However, temperatures west of the Fox Valley and north of I-80 may dip below freezing tonight, potentially supporting freezing drizzle and some minor icing late tonight into early Saturday morning. While confidence is not the highest with there being any major impacts from this precipitation, we cannot rule out the possibility for some slick roads across parts of north central IL. For now we will mention this possibility in the HWO and weather stories. If it becomes apparent that there will be impacts to travel, a short fussed advisory may be needed. Precipitation will wind down for much of the area Saturday morning. However, some lingering lake effect rain and snow showers will likely linger during the day, especially near the lake. Expect temperatures to hold in the 30s for daytime highs. KJB && .LONG TERM... Issued at 312 PM CST Fri Dec 17 2021 Saturday night through Friday... Behind the departing weather system discussed above, light lake effect snow showers/flurries may persist into northwest Indiana Saturday evening and gradually shift eastward and ease overnight. Any remaining accumulations should be fairly light. The upper pattern turns more zonal with multiple shortwaves moving across the northern CONUS. Temperatures warm up a bit on Monday ahead of an approaching cold front associated with the first of these waves with highs in the upper 30s and lower 40s. The front moves through sometime Monday but guidance keeps things dry thanks to dry low and mid-levels. High pressure fills in behind with temperatures dipping into the teens and lower 20s overnight. The cooler air will remain in place Tuesday and Tuesday night with surface high pressure centered overhead. A subsequent quick moving short-wave moves across the Upper Great Lakes with another trailing cold front pushing through the area Tuesday night, making for a chilly Wednesday with highs in the upper 20s to lower 30s. Upper ridging begins to build across the southwestern and then central CONUS into next week. Meanwhile a weak mid-level disturbance rounds the ridge nearby on Thursday with potential for some warm advective precip into Christmas eve. Still too soon to determine if more widespread precipitation is possible heading into the holiday weekend. Petr && .AVIATION... For the 18Z TAFs... Aviation weather concerns for the 18Z TAFs: * Precipitation develops this evening, with chances for mixed precipitation * Low ceilings and occasional low visibilities (MVFR to IFR) develops overnight tonight, with MVFR ceilings lingering on Saturday * Winds become gusty Saturday afternoon, with gusts up to 18 kt The surface high has shifted east of us, with mostly clear skies and light northeasterly winds. An upper level system associated with a jet streak will bring in precipitation moving from south to north starting this evening. Initial precipitation will be in the form of rain, with a chance for some ice pellets. Sites further north will see a rain/snow mix. Visibilities may reduce down to 3 miles in some of the heavier precipitation. IFR ceilings are expected to move into the forecast area early Saturday morning, lingering until mid- morning Saturday. The mixed precipitation is expected to switch to straight rain/drizzle early Saturday morning before colder air moves into northerly sites, where we'll once again see rain/snow mix. The precipitation is expected to move off to the east late Saturday morning. Sites further west, i.e., RFD will probably see only limited light snow tonight, while sites further east, i.e., GYY, will see continued light rain as winds shift to the north-northwest, allowing precipitation to continue into the late morning/early afternoon Saturday. Finally, northwesterly winds will pick up in strength, with gusts up to 18 kt expected by late morning. BKL && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 17, 3:16 AM CST, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 316 AM CST Fri Dec 17 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-180930- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 316 AM CST Fri Dec 17 2021 /416 AM EST Fri Dec 17 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-180930- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 316 AM CST Fri Dec 17 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday afternoon and night... Hazardous conditions for small craft are likely. Kluber Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 9:02 PM CST | Small Craft Advisory | LOT | 6 hr |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.